Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 13, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Mar 7, 1996, 4:24 PM EST for Duval County, Florida. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 7, 1996, 4:24 PM EST (21:24 UTC)
- Expired
- Mar 7, 1996, 5:30 PM EST
- In force
- 66 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 7, 4:50 PM EST | Hail 1 | Jacksonville, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -333 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 072125 TORJAX FLC031-072230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 424 PM EST THU MAR 7 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 530 PM EST FOR PERSONS IN THE FOLLOWING LOCATIONS ... IN NORTH FLORIDA ...DUVAL COUNTY AND THE ADJOINING COASTAL WATERS. AT 421 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 1 MILE SOUTH OF TROUT RIVER. THE TORNADO IS MOVING EAST AT 15 MPH THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. KUYPER/SANTOS &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 7, 3:48 PM EST, 36 minutes earlier.
Area forecast discussion, Mar 7, 3:48 PM EST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EST THU MAR 7 1996 FRNTL SYS IS XPCD TO MAKE IT`S WAY THRU FA BY THE LATE EVENING HOURS. AREAS OF SHWRS CONT BEHIND FRNTL SYS WITH OVERRUNNING ALONG BOUNDARY. A LINE OF TSTMS CONT TO PUSH SOUTHWARD WITH ACTVTY BEGINNING TO DIMINISH IN STRENGHT THRU THE PAST SVRL HRS. MOB THIS HR HAS TEMPS IN THE UPPER 30S BEHIND THE WITH TLH AT 61 DEGREES. WOULD XPC TO SEE RAIN AND SHWR ACTVTY SLOWLY DIMINISH THRU EVENING HRS. WITH WNDS SPEEDS SLOWLY INCREASING WITH FRNTL APPROACH. VERY IMPRESS AREA OF HIGH PRESS DROPS INTO TX WITH AN ABUNDANT AMOUNT OF COLD ADVECTION XPCD THRU 48 HRS. PRBLMS WITH TEMPS TONITE RAIN TAPERING OFF THRU bEVENING HRS. PRELIM SSI BU 038/053 028/046 055 07700 JAX BU 038/052 026/050 055 07700 GNV BU 037/053 027/052 056 07700 K. KUYPER
In the hours before
Special weather statement, Mar 7, 10:37 AM EST, 5 hours 47 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-071930- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA (UPDATE NUMBER 3) NATIONAL WEATHER SERVICE JACKSONVILLE FL 1037 AM EST THU MAR 7 1996 ...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS EVENING... ...TORNADO WATCH NUMBER 70 IS IN EFFECT FOR PARTS OF NORTHWEST FLORIDA AND SOUTH CENTRAL GEORGIA UNTIL 1PM EST... A TORNADO WATCH IS IN EFFECT FOR ATKINSON...COFFEE...JEFF DAVIS...BACON...APPLING COUNTIES IN THE JACKSONVILLE COUNTY WARNING AREA UNTIL 1 PM EST. A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS CURRENTLY PASSING THROUGH TALLAHASSEE. THIS LINE IS NOW TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH. IT WILL CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS. POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY. THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER PERSONNEL IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT FOR POSSIBLE SEVERE WEATHER. WELSH
Special weather statement, Mar 7, 10:45 AM EST, 5 hours 39 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-071930- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA (UPDATE NUMBER 3) NATIONAL WEATHER SERVICE JACKSONVILLE FL 1037 AM EST THU MAR 7 1996 ...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS EVENING... ...TORNADO WATCH NUMBER 70 IS IN EFFECT FOR PARTS OF NORTHWEST FLORIDA AND SOUTH CENTRAL GEORGIA UNTIL 1PM EST... A TORNADO WATCH IS IN EFFECT FOR ATKINSON...COFFEE...JEFF DAVIS...BACON...APPLING COUNTIES IN THE JACKSONVILLE COUNTY WARNING AREA UNTIL 1 PM EST. A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS CURRENTLY PASSING THROUGH TALLAHASSEE. THIS LINE IS NOW TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH. IT WILL CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS. POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY. THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE SITUATION. EMERGENCY MANAGERS AND STORM SPOTTER PERSONNEL IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT FOR POSSIBLE SEVfERE WEATHER. WELSH
Special weather statement, Mar 7, 11:00 AM EST, 5 hours 24 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-072200- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA (UPDATE NUMBER 4) NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EST THU MAR 7 1996 ...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS EVENING... ...A NEW TORNADO WATCH NUMBER 72 GOES INTO EFFECT AT NOON LOCAL AND INCLUDES MOST OF NORTH FLORIDA AND SOUTH GEORGIA EXCEPT FLAGLER COUNTY FLORIDA UNTIL 6 PM EST... A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS CURRENTLY PASSING THROUGH TALLAHASSEE. THIS LINE IS NOW TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH. IT WILL CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS. POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY. THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON THE SITUATION. ACTIVIATION OF EMERGENCY TEAM AND STORM SPOTTER PERSONNEL IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA IS RECOMMENDED. WELSH
Special weather statement, Mar 7, 11:02 AM EST, 5 hours 22 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-072200- HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA (UPDATE NUMBER 4) NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EST THU MAR 7 1996 ...DANGEROUS WEATHER SITUATION EXISTS TODAY THROUGH THIS EVENING... ...A NEW TORNADO WATCH NUMBER 72 GOES INTO EFFECT AT NOON LOCAL AND INCLUDES MOST OF NORTH FLORIDA AND SOUTH GEORGIA EXCEPT FLAGLER COUNTY FLORIDA UNTIL 6 PM EST... A SQUALL LINE HAS DEVELOPED IN THE FLORIDA PANHANDLE AND IS CURRENTLY PASSING THROUGH TALLAHASSEE. THIS LINE IS NOW TRIGGERING CONVECTION IN THE COUNTIES ALONG THE SUWANNEE VALLEY...CELLS ARE MOVING NORTHEAST AT NEAR 50 MPH. IT WILL CONTINUE TO TRIGGER STRONG TO SEVERE THUNDERSTORMS. POTENTIAL EXISTS FOR ADDITIONAL TORNADO WATCHES THROUGH THE DAY. THE PUBLIC IS ADVISED TO STAY TUNED TO LOCAL MEDIA AND NOAA WEATHER RADIO THROUGHOUT THE DAY FOR FURTHER UPDATES ON TH6E SITUATION. ACTIVIATION OF EMERGENCY TEAM AND STORM SPOTTER PERSONNEL IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA IS RECOMMENDED. WELSH
Special weather statement, Mar 7, 1:15 PM EST, 3 hours 9 minutes before
GAZ152-071900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 PM EST THU MAR 7 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE SEVERE THUNDERSTORM WARNING FOR BRANTLEY COUNTY EFFECTIVE AT 115 PM. A TORNADO WATCH CONTINUES IN EFFECT UNTIL 600 PM. WELSH/SANTOS
Special weather statement, Mar 7, 1:16 PM EST, 3 hours 8 minutes before
GAZ152-071900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 115 PM EST THU MAR 7 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS CANCELLED THE SEVERE THUNDERSTORM WARNING FOR BRANTLEY COUNTY EFFECTIVE AT 115 PM. A TORNADO WATCH CONTINUES IN EFFECT UNTIL 600 PM. WELSH/SANTOS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 1:52 PM EST | Severe Thunderstorm Warning | JAX | Duval | 53 min |
| Mar 7, 3:55 PM EST | Tornado Warning | JAX | Gilchrist | 50 min |
| Mar 7, 3:59 PM EST | Tornado Warning | JAX | Columbia | 61 min |
| Mar 7, 4:10 PM EST | Severe Thunderstorm Warning | JAX | Duval | 65 min |
| Mar 7, 4:29 PM EST | Tornado Warning | JAX | Alachua | 46 min |
| Mar 7, 4:48 PM EST | Tornado Warning | JAX | Bradford | 42 min |
| Mar 7, 4:55 PM EST | Severe Thunderstorm Warning | JAX | Clay | 65 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.